Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 302, NWS Springfield, MO

August 19, 2018Cedar County, Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 19, 2018, 6:59 PM CDT for Cedar County, Dade County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2018, 6:59 PM CDT (23:59 UTC)
Expired
Aug 19, 2018, 7:25 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cedar County, MO, Dade County, MO

The radar

The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 4:07 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KSGF 192359
SVRSGF
MOC039-057-200045-
/O.NEW.KSGF.SV.W.0302.180819T2359Z-180820T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
659 PM CDT SUN AUG 19 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Eastern Cedar County in southwestern Missouri...
  Northeastern Dade County in southwestern Missouri...

* Until 745 PM CDT.

* At 659 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles north of Stockton to near Walnut Grove,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Stockton Lake...                  Stockton State Park...
  Stockton...                       Dadeville...
  Bearcreek...                      Masters...
  Caplinger Mills...                Cane Hill...
  Bona...                           Arnica...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

&&

A Tornado Watch remains in effect until 900 PM CDT for southwestern
and west central Missouri.

LAT...LON 3783 9381 3783 9363 3774 9363 3774 9361
      3736 9363 3783 9393 3789 9385 3789 9381
TIME...MOT...LOC 2359Z 230DEG 33KT 3781 9383 3738 9358 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
1 follow-up statement
512 
WWUS53 KSGF 200025 RRA
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
725 PM CDT SUN AUG 19 2018

MOC039-057-200035-
/O.CAN.KSGF.SV.W.0302.000000T0000Z-180820T0045Z/
Cedar MO-Dade MO-
725 PM CDT SUN AUG 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CEDAR AND NORTHEASTERN
DADE COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
and west central Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3783 9381 3783 9363 3774 9363 3774 9361
      3736 9363 3783 9393 3789 9385 3789 9381
TIME...MOT...LOC 0025Z 230DEG 33KT 3796 9360 3753 9335 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:21 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 19, 6:21 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
621 PM CDT Sun Aug 19 2018

...Updated for 00Z Aviation Discussion...

.SHORT TERM...(This evening through Monday)

A large shield of showers and thunderstorms extended deep into
extreme southeast Kansas and the Missouri Ozarks this afternoon.
This was in response to an unseasonably strong upper level low
pressure system, that was circulating over the central Plains.

This feature has a surface reflection centered over east central
Kansas, which helped to bring in an airmass rich in moisture, and
slightly more unstable.

Determining if organized thunderstorms will develop late this
afternoon and early evening was the primary forecast challenge
today. Some of the CAMS models showed deep convection, while
others have not.

Shear will be strong for the time of year, however, instability
levels are in question. A Special RAOB was performed at 2pm to
assess how unstable the Ozarks airmass really was. We are
especially focused on the lower distribution of cape, and how much
of it exists.

The HRRR shows organized line segments to developing within an
environment containing 0-3km shear vector magnitudes of around 35
knots. If sufficient low level cape is present, we could
experience pockets of damaging winds, and even a couple of spin up
tornadoes.

Showers and thunderstorms will linger at random late tonight and
into tomorrow. South central Missouri could have a marginal to
slight risk for additional thunderstorms tomorrow. Look for highs
in the low 80s on Monday.

.LONG TERM...(Tuesday through Sunday)

Fall like weather is expected through the rest of the work week as
rain chances end Monday evening. With northwest flow keeping a
cool continental airmass over the region, temperatures will warm
up into the low to mid 80s on an afternoon basis through Thursday.

An upper level speed max is signaled by the models to approach by
Friday, bringing a chance for showers and thunderstorms.

As mid level heights rise toward next weekend, models do suggest a
warming trend, with temperatures back in the 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 621 PM CDT Sun Aug 19 2018

A line of strong to severe thunderstorms are moving across
southwest Missouri. The line has cleared KJLN, but KSGF and KBBG
will see strong to severe thunderstorms in the next few hours. IFR
visibilities/ceilings along with strong winds likely with this
line, and the potential for tornadoes will also continue. This
line will move east of KBBG and KSGF by 03Z, but still some
remaining showers/storms are not out of the question the
remainder of the night. Mainly VFR conditions then expected behind
the line, although some local MVFR ceilings will be possible in
any remaining showers. Another chance for convection will occur
late in the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Raberding
Hazardous weather outlook, Aug 19, 5:25 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
525 PM CDT Sun Aug 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202230-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
525 PM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Severe thunderstorms are expected late this afternoon and
  through this evening. Damaging wind gusts and tornadoes will
  be likely with a few of the most intense thunderstorms.
  Locations along and south of a line from Carthage to Salem
  Missouri with receive the greatest risk for severe weather.

  There is also a limited risk for localized flooding this
  evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  Strong to severe thunderstorms will again be possible Monday
  mainly across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will be needed across southern Missouri
  through the evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Local storm report, Aug 19, 3:57 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TORNADO          1 S DIGGINS             37.15N 92.85W
08/19/2018                   WEBSTER            MO   FIRE DEPT/RESCUE

            REPORT OF TORNADO DAMAGE NEAR HIGHWAY NN AND
            LAKEHILL ROAD JUST SOUTH OF DIGGINS. TORNADO
            THEN CROSSED HIGHWAY 60 NEAR DIGGINS WITH
            DEBRIS BLOCKING HIGHWAY. TIME ESTIMATED BY
            RADAR.

&&

KP
Local storm report, Aug 19, 6:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     3 WNW REEDS             37.14N 94.21W
08/19/2018  E60 MPH          JASPER             MO   TRAINED SPOTTER

&&

JSS
Local storm report, Aug 19, 6:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TORNADO          1 NW MCDOWELL           36.84N 93.81W
08/19/2018                   BARRY              MO   TRAINED SPOTTER

            SPOTTER CONFIRMS TORNADO ON THE GROUND 3
            MILES SOUTH OF AURORA, MO.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:11 PM CDTTornado WarningSGFChristian, Webster34 min
Aug 19, 3:45 PM CDTTornado WarningSGFWebster, Wright22 min
Aug 19, 4:22 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton53 min
Aug 19, 4:40 PM CDTTornado WarningSGFBarton35 min
Aug 19, 5:16 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, McDonald, Newton44 min
Aug 19, 5:30 PM CDTTornado WarningSGFNewton30 min
Aug 19, 5:32 PM CDTTornado WarningSGFJasper, Lawrence43 min
Aug 19, 5:35 PM CDTTornado WarningSGFBarton, Vernon25 min
Aug 19, 5:54 PM CDTTornado WarningSGFBarry, McDonald, Newton37 min
Aug 19, 5:58 PM CDTTornado Warning Tornado observedSGFBarton, Cedar, Vernon47 min
Aug 19, 6:05 PM CDTSevere Thunderstorm WarningSGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 3 more55 min
Aug 19, 6:09 PM CDTTornado WarningSGFBarry36 min
Aug 19, 6:19 PM CDTTornado WarningSGFDade, Lawrence26 min
Aug 19, 6:40 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Polk, Stone50 min
Aug 19, 6:44 PM CDTTornado Warning Tornado observedSGFBarry, Christian, Lawrence, Stone46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.